5 Tips To Helping An Overdosing Person

5 Tips To Helping An Overdosing Person

An overdose occurs when someone takes more than the recommended dose, and his or her body cannot process the number of drugs a person has ingested. Such a person can experience some life-threatening symptoms. Some of the symptoms of drug overdose include a person going into a coma, nausea, stomach pain, appearing sleepy, sweating, confusion, and their breathing may be very fast or slow.

Unfortunately, drug abuse is something that happens in our society. Some of our friends and family members may take large amounts of drugs to get high and end up experiencing the negative symptoms due to overdose. Now, if you suspect that a person is experiencing an overdose, here are five tips to help them.

1) Call the Police

If you are wondering what to do if you see an overdose, the very first thing is to call the police. Personalized care is crucial. Do not delay; the police probably have more experience helping those suffering from an overdose than you can. As you wait for the police and paramedics to arrive, try to keep the person awake. Shake them if need be or stimulate them with conversations so that they stay awake. Collect any nearby drug bottles available or frisk their pockets to get a clue as to what the person took. This crucial step will help the medical professionals settle on the proper treatment the person requires quickly.

2) Don’t Encourage The Person To Vomit

People have a common misconception that a person experiencing an overdose should vomit whatever content they took. Induced vomiting is not the way to go. The contents could choke the victim. This can draw vomit into their lungs leading to a chemical burn that can severely damage them. You will then be dealing with two types of emergencies, further endangering the life of the overdosed person.

3) Don’t Give Them Something To Eat Or Drink

Giving someone under an overdose something to eat or drink is never a good idea. You are not sure what they have taken and what kind of a reaction it can cause to their bodies. Giving them a stimulant like coffee is just like adding another drug into their body. This puts the body into more stress than it was before. Let the person get help as fast as possible before adding any trouble in the name of rescuing them.

4) Don’t Give Them A Shower

People have a tendency of putting people experiencing an overdose under a shower. This is especially if the person is not responsive. This is a wrong assumption that should not happen since the sudden change in temperature could induce a shock.

5) Perform Rescue Breathing

Most overdose deaths are caused by respiratory failures. Performing some assisted breathing can prevent such deaths. Rescue breathing can be done by pinching the nose, lifting their chin, and tilting their head. This will help the person keep breathing before the police or an ambulance arrives.

Medically Reviewed By
Dr. Kaushal M. Bhavsar (MBBS, MD)Assistant Professor in Pulmonary Medicine, GMERS Medical College, Ahmedabad